Sunteți pe pagina 1din 2

& more

SELF-TEST

ECG challenge

Are you in tune with ECG rhythm strips and how to interpret them?

1. A patient is admitted to your telemetry unit with worsening

heart failure. She complains of seeing yellow-green halos

around images. She also states that she’s been nauseated and unable to eat for the past few days. Based on these findings, you suspect

a.

digoxin toxicity.

c. hyponatremia.

b.

hyperkalemia.

d. myocardial infarction (MI).

2.

A 32-year-old patient with a history of Wolff-Parkinson-

White (WPW) syndrome is admitted to your unit after laparo-

5. You’re caring for a patient who developed complications re-

quiring transvenous pacemaker insertion after an acute MI. His monitor alarm sounds, and the rhythm strip shown below is recorded. You interpret this rhythm as which type of pace- maker malfunction?

this rhythm as which type of pace- maker malfunction? scopic cholecystectomy. Which ECG characteristics are

scopic cholecystectomy. Which ECG characteristics are typical

a.

failure to capture

c. undersensing

in a patient with WPW syndrome?

b.

failure to pace

d. oversensing

a.

prolonged PR interval and narrowed QRS complex

b.

prolonged PR interval and presence of a delta wave

6.

A patient admitted to the cardiac care unit with digoxin

c.

shortened PR interval and narrowed QRS complex

toxicity required transvenous pacemaker insertion. While as-

d.

shortened PR interval and widened QRS complex

sessing him, you note the rhythm shown below on his moni- tor. It displays

3.

A patient with a low magnesium level develops a dysrhyth-

3. A patient with a low magnesium level develops a dysrhyth-

mia. You record the rhythm strip shown below and identify the dysrhythmia as

mia. You record the rhythm strip shown below and identify the dysrhythmia as

a.

oversensing.

c. failure to pace.

b.

failure to sense.

d. undersensing.

a.

monomorphic ventricular tachycardia.

7.

Your patient complains that his heart is skipping beats. You

b.

ventricular fibrillation.

immediately record a rhythm strip from his cardiac monitor

immediately record a rhythm strip from his cardiac monitor

c.

paroxysmal supraventricular tachycardia.

and take his vital signs. Based on the rhythm strip shown be-

d.

torsades de pointes.

low, you should notify his health care provider of

4.

An 86-year-old patient is admitted to your unit with digoxin

toxicity. You begin cardiac monitoring, which displays the rhythm shown below. You document this strip as

toxicity. You begin cardiac monitoring, which displays the rhythm shown below. You document this strip as

a.

failure to sense.

b.

oversensing.

c.

pacemaker-mediated tachycardia.

d.

failure to pace.

a. normal sinus rhythm with first-degree atrioventricular (AV) block.

8.

When teaching a patient with a newly inserted permanent

b. type I second-degree AV block.

c. sinus tachycardia.

d. junctional tachycardia.

62 | Nursing2007 | November

pacemaker, you should

a. advise him to avoid computed tomography scans.

b. explain that magnetic resonance imaging scans are safe.

www.nursing2007.com

c. instruct him to avoid tight clothing or any direct pressure over the incision.

d. tell him that hiccups are normal for the first few days after a pacemaker insertion.

9. After administering quinidine to your patient, you note that he develops a prolonged QT interval on his rhythm strip. You notify his health care provider immediately because you know

that prolongation of the QT interval places the patient at risk for

c. fifth intercostal space at the left anterior axillary line.

d. fifth intercostal space at the left midclavicular line.

15. You’re caring for a 72-year-old patient admitted with un- stable angina. He calls you into his room and complains of

chest pain that he rates as an 8 on a scale of 0 to 10 (10 be- ing the worst). You immediately obtain a 12-lead ECG. Which ECG change would you expect with myocardial ischemia?

a. pathologic Q wave

b. T-wave inversion

c. widened QRS complex

d. poor R-wave progression

a. atrial fibrillation.

c. torsades de pointes.

b. junctional tachycardia.

d. atrial flutter.

Answers

10. A 36-year-old patient with a history of heart transplanta-

tion is admitted to your unit for observation after an appen- dectomy. If he develops symptomatic bradycardia, which inter- vention is indicated?

a. atropine

b. transcutaneous pacemaker

c. diltiazem

d. propranolol

11. A health care provider orders a preoperative 12-lead ECG

for your patient who’s scheduled for a thoracotomy in the morning. Which leads are bipolar?

a. aVR, aVL, and aVF

c. V 1 , V 2 , and V 3

b. I, II, and III

d. V 4 , V 5 , and V 6

12. Leads I, aVL, V 5 , and V 6 view which area of the heart wall?

a. inferior wall

c. posterior wall

b. anterior wall

d. lateral wall

13. A health care provider orders a signal-averaged ECG for a

patient who sustained an acute MI. This test typically is or- dered to

a. locate posterior-wall damage.

b. determine the risk of sudden death from sustained ventricular tachycardia.

c. identify whether the patient has suffered damage to his right ventricle.

d. identify left bundle-branch block in an anterior MI.

14. You’re caring for a patient with a history of angina who

calls you into his room because he’s experiencing chest pain. His admission orders include a 12-lead ECG with each episode of chest pain. You immediately retrieve the ECG machine. To ensure proper placement, place lead V 1 in the

a. fourth intercostal space at the right sternal border.

b. fourth intercostal space at the left sternal border.

www.nursing2007.com

1. a A patient with digoxin toxicity may develop dysrhythmias,

blurred vision, hypotension, ocular yellow-green halos, anorex- ia, nausea, and vomiting.

2. d Wolff-Parkinson-White syndrome is characterized by a

shortened PR interval (less than 0.12 second) and a widened QRS complex (greater than 0.1 second). The beginning of the

QRS complex may appear slurred. This hallmark sign is referred to as a delta wave.

3. d The rhythm strip shows torsades de pointes.

4. a First-degree AV block is characterized by abnormally pro-

longed PR intervals that are greater than 0.2 second and con-

stant. Various drugs, including digoxin, can cause first-degree AV block.

5. a The rhythm strip shows the pacemaker’s failure to capture.

The pacemaker spike isn’t followed by a QRS complex.

6. c The rhythm strip reveals the pacemaker’s failure to pace.

Two paced beats are followed by an absence of pacemaker spikes and no QRS complexes.

7. a The ECG pacemaker spikes fall where they shouldn’t, indi-

cating a failure to sense.

8. c You should instruct the patient to avoid tight or restrictive

clothing that puts pressure on the incision or pacemaker.

9. c QT prolongation can lead to polymorphic ventricular tachy-

cardia, referred to as torsades de pointes. Torsades de pointes can lead to ventricular fibrillation and sudden cardiac death.

10. b After cardiac transplantation, the denervated heart won’t

respond to atropine, so transcutaneous pacing is indicated.

11. b The 12-lead ECG includes three bipolar limb leads (I, II,

and III).

12. d Leads I, aVL, V 5 , and V 6 view the heart’s lateral wall.

13. b Signal-averaged ECG helps identify patients at risk for

sudden death from sustained ventricular tachycardia. The test

uses a computer to identify ventricular late potentials that can’t be detected by a standard 12-lead ECG.

14. a Place lead V 1 in the fourth intercostal space at the right

sternal border.

15. b A classic ECG change associated with myocardial

ischemia is T-wave inversion. ‹›

Source: ECG Interpretation Made Incredibly Easy!, 4th edition, Lippincott Williams & Wilkins, 2008.

November | Nursing2007 | 63